Cardiac Glycosides: Inotropic, Chronotropic, Dromotropic

In our previous lectures, we have started discussing the different types of drugs used for heart failure or other heart-related conditions, namely: inotropic, chronotropic, and dromotropic. A quick way to remember these drugs is to categorize them into A, B, C, D, and E. Since we’ve already discussed A and B, we’ll focus on the C.

The “C” stands for two things: calcium-channel blockers and cardiac glycosides. Calcium channel blockers are anti-hypertensive drugs, while cardiac glycosides (Digoxin) are mainly utilized for heart failure, atrial fibrillation, and atrial flutter.

Digoxin

Digoxin is an inotropic drug that helps the heart contract forcefully. On the other hand, digoxin is also a negative chronotropic drug.

To elaborate further, digoxin is an inotropic drug because it causes the forceful contraction to help the atriums squeeze out blood efficiently. Think of digoxin as the force that is used to squeeze the last portions of ketchup out of the bottle. Due to the atrial kick caused by digoxin, heart rate decreases.

Why would you want to decrease the heart rate?

In cases of atrial fibrillation, there is increased excitability from pacemaker cells inside the atrium. The SA node does its best to control the rhythm; however, there will be times when the SA node breaks down due to drug toxicity or hypoxia. Therefore, increased electrical impulses coming from the atrium happens. To keep this from happening, digoxin is given to help facilitate smoother contractions.

Digoxin as a Dromotropic

Digoxin as a dromotropic drug causes diminished impulses from the AV node. Therefore, digoxin brings down electrical conductivity which leads to atriums to contract adequately.

Digoxin Administration Prerequisites

There are a few important things that you must consider when handling a client taking digoxin.

First, you have to monitor the client’s apical heart rate closely. This is done by using a stethoscope to listen to the heart rate between the fourth and fifth intercostal space for a whole minute. This is process is important and is a prerequisite to making sure that the client is stable before giving the drug.

Second, if the client is on digoxin treatment, there is a high chance that the client is also taking a warfarin-type of anticoagulant to make sure that blood clots are not formed inside the heart, especially in cases of atrial fibrillation.

The Apical Heart Rate

As stated, an important prerequisite is to make sure that the apical heart rate is monitored to prevent digoxin toxicity. Remember, digoxin’s therapeutic level is between 0.8 and two (2) ng/mL.

How does digoxin toxicity occur?

When a client with heart failure is taking loop diuretics like furosemide (Lasix), which is a potassium-wasting drug, this technically means that the client is losing potassium from the body. Anytime potassium levels in the body go down, while the client is taking digoxin, there is an increased chance that the client will experience digoxin toxicity.

NCLEX® Sample Question

When assessing a client for digoxin toxicity, you noted that the level is between 1.5 and 1.9 ng/mL. Would you still give digoxin?

Answer: Yes.

If the client’s digoxin level is still within its therapeutic level (0.8 – 2 ng/mL), you can still give digoxin because it has not reached toxicity level yet.

Just remember that you have to check the potassium levels, apical heart rate, and heart rhythm on the monitor to assess if it’s safe to give the cardiac glycoside, digoxin.

In our next lecture, we’ll be discussing calcium-channel blockers as a hypertensive medication.